Pulse vaccination strategy in the SIR epidemic model: Global asymptotic stable eradication in presence of vaccine failures. (English) Zbl 1025.92011

Summary: We study the use of a pulse vaccination strategy to eradicate infectious diseases modelizable by SIR epidemic models. We demonstrate the global asymptotic stability of the eradication solution [which was conjectured by L. Stone et al., Math. Comput. Modelling 31, 207-215 (2000; Zbl 1043.92527), for pulse vaccination in the classical SIR model] for a general model in which non-permanent immunization, variations of the total population size, and the emerging problem of vaccine failures are considered. As a strategy using a second inoculation as a standard practice, we propose a model to describe a modification of this strategy including the second inoculation and we study its local asymptotic stability.


92D30 Epidemiology
34K20 Stability theory of functional-differential equations
34K45 Functional-differential equations with impulses
34D23 Global stability of solutions to ordinary differential equations


Zbl 1043.92527
Full Text: DOI


[1] Shulgin, B.; Stone, L.; Agur, Z., Theoretical examination of pulse vaccination policy in the SIR epidemic model, Mathl. Comput. Modelling, 31, 4/5, 207-215 (2000) · Zbl 1043.92527
[2] Agur, Z.; Cojocaru, L.; Mazor, G.; Anderson, R. M.; Danon, Y. L., (Pulse mass measles vaccination across age cohorts. Pulse mass measles vaccination across age cohorts, Proc. Nat. Acad. Sci. USA (1993)), 11698-11702, 90
[3] Hethcote, H. W., Qualitative analyses of communicable disease models, Math. Biosc., 28, 335-356 (1976) · Zbl 0326.92017
[4] Shulgin, B.; Stone, L.; Agur, Z., Pulse vaccination strategy in the SIR epidemic model, Bull. of Math. Biol., 60, 1123-1148 (1998) · Zbl 0941.92026
[5] deQuadros, C. A.; Andrus, J. K.; Oliv, J. M., Eradication of poliomyelitis: Progress, The Am. Fed. Inf. Dis. J., 10, 3, 222-229 (1991)
[6] Sabin, A. B., Measles: Killer of millions in developing countries: Strategies of elimination and continuing control, Eur. J. of Epid., 7, 1-22 (1991)
[7] Ramsay, M.; Gay, N.; Miller, E., The epidemiology of measles in England and Wales: Rationale for 1994 national vaccination campaign, Eut. J. of Epid., 7, 1-22 (1991)
[8] Hyman, J. M.; Li, J., An intuitive formulation for the reproductive number for the spread of diseases in heterogeneous populations, Math. Biosc., 167, 65-86 (2000) · Zbl 0962.92033
[9] Smith, H. L., Multiple stable subharmonic for a periodic epidemic model, J. of Math. Biol., 17, 179-190 (1983) · Zbl 0529.92018
[10] Kuznetsov, Yu. A.; Piccardi, C., Bifurcation analisys of periodic SIR and SEIR epidemic models, J. Math. Biol., 32, 109-121 (1994) · Zbl 0786.92022
[11] Busenberg, S.; van der Driessche, P., Analysis of a disease transmission model in a population with varying size, J. of Math. Biol., 28, 257-570 (1990) · Zbl 0725.92021
[12] Li, M. Y.; Graef, J. R.; Wang, L.; Karsai, J., Global dynamics of a SEIR model with varying population size, Math. Biosc., 160, 191-213 (1999) · Zbl 0974.92029
[13] Esteva, L.; Vargas, C., A model for Dengue disease with variable human population, J. of Math. Biol., 38, 220-240 (1999) · Zbl 0981.92016
[14] Zhou, J.; Hethcote, H. W., Population size dependent incidence in models for diseases without immunity, J. of Math. Biol., 32, 809-834 (1994) · Zbl 0823.92027
[15] Kribs-Zaleta, C.; Hernandez, J. X.Velasco, A simple vaccination model with multiple endemic states, Math. Biosc., 164, 183-201 (2000) · Zbl 0954.92023
[16] Greenhalgh, D.; Diekmann, O.; de Jong, M. C.M., Subcritical endemic steady states in mathematical models for animal infections with incomplete immunity, Math. Biosc., 165, 1-25 (2000) · Zbl 0983.92007
[17] Capasso, V., Mathematical Structure of Epidemic Models (1993), Springer-Verlag: Springer-Verlag Berlin · Zbl 0798.92024
[18] Poland, G. A.; Jacobson, R. M., Failures to reach the goal of measles elimination, Arch, of Int. Med., 154, 1815-1822 (1994)
[19] Center for Disease Control and Prevention, Measles prevention, Recomendations of the immunization practices advisory commitee (ACIP), MMWR, 38, S-9, 1-18 (1990)
[20] American Academy of Pediatrics and Committee on Infectious Diseases, Measles: Reassesment of current immunization policy, Pediatrics, 84, 1110-1113 (1989)
[21] Coppel, W. A., Stability and Asymptotic Behavior of Differential Equations (1965), Heat: Heat Boston, MA · Zbl 0154.09301
[22] d’Onofrio, A., Stability properties of pulse vaccination strategy, Math. Biose., 179, 57-72 (2002) · Zbl 0991.92025
[23] d’Onofrio, A., Can vaccine failures induce chaos? A numerical study (2002), in preparation
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.